Nevada, 2020

Damaging Winds in Nevada, July 21 to 23, 2020

July 21 to 23, 2020 · NWS LKN · 5 events in 4 counties and zones

Sub-tropical moisture from a monsoonal push, gradually expanded northward from central into northern Nevada Tuesday, Wednesday, and Thursday producing a mix of marginally wet, and dry thunderstorms. These thunderstorms produced strong outflow winds for the three days mentioned above.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Sub-tropical moisture from a monsoonal push, gradually expanded northward from central into northern Nevada Tuesday, Wednesday, and Thursday producing a mix of marginally wet, and dry thunderstorms. These thunderstorms produced strong outflow winds for the three days mentioned above.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 20, 2:55 PM PST, 10 hours 5 minutes earlier.

Area forecast discussion, Jul 20, 2:55 PM PST, 10 hours 5 minutes before
Area Forecast Discussion
National Weather Service Elko NV
355 PM PDT Mon Jul 20 2020

.SYNOPSIS...Scattered showers and thunderstorms are again expected
across central Nevada through this evening. A weather disturbance
will bring more widespread showers and thunderstorms to the
region Tuesday with most shower activity south of I-80. An upper-
level low will bring showers and thunderstorms to northern Nevada
Wednesday. Both Tuesday and Wednesday will be critical fire
weather days with dry lightning and gusty outflow winds expected.
Isolated showers and afternoon thunderstorms

&&

.SHORT TERM...Tonight through Wednesday. Scattered showers and a
few thunderstorms across central Nevada will dissipate rather
quickly later this afternoon and evening. Another round of showers
and thunderstorms are expected Tuesday as an MCV like feature
moves through central Nevada. This will aid to enhance convection
across the area. Convection and thunderstorms could last a bit
longer into Tuesday evening with the additional forcing. A larger
low off the CA coast will facilitate yet more showers/tstms across
northern Nevada Wednesday. Both days will be critical fire
weather days. Wind gusts to around 50 mph and dry lighting being
the main concerns. Background winds will remain rather light and
influenced by terrain Tuesday before gusty outflow winds develop
in the afternoon. Stronger south-southwest winds are expected
across central Nevada Wednesday as a drier air mass begins to
infiltrate into southern and central parts of the state,
essentially eroding convection from south to north. Temperatures
will be suppressed a bit from cloud cover but still should manage
to reach the mid to upper 90s where cloud cover is minimal. Lows
will be in the 50s and 60s, perhaps a few degrees warmer than the
past few days due to increased moisture and lingering nighttime
cloud cover.

.LONG TERM...Thursday through next Monday.
Upper low circulation moves across Nevada on Thursday before
departing. Deeper monsoonal moisture stays east of Nevada through
the weekend, but some moisture and conditional instability lingers
across northern Elko County for a few storms and brief showers
each day through the weekend. Overall trend has the threat of
diurnal storms diminishing with each passing day. Weak trough
along the West Coast keeps the flow aloft WSW over Nevada, keeping
the monsoon east of the region. Temperatures stay steady but
remaining a little above average for late July, the warmest time
of the year.

&&

.AVIATION...Isolated storms are expected from KTPH to KELY with gusty winds
possible near TS. Storms are expected to stay south of the KWMC-
KBAM-KEKO line. Convection wanes after 02Z-03Z this evening. After
18Z Tuesday, convection fires again and the areal coverage expands
with storms in the vicinity of all TAF sites.

&&

.FIRE WEATHER...Red Flag conditions are expected across portions
of the state Tuesday and Wednesday. A push of monsoon moisture
into southern and central Nevada combined with a weather
disturbance will generate scattered showers and dry thunderstorms
across central Nevada and areas mainly south of I-80 beginning
late Tuesday morning and afternoon. Gusty outflow winds and dry
lighting are again expected Wednesday although farther north
into the I-80 corridor. There will be a few areas that receive a
wetting rain but these locations will be under heavier
precipitation cores with widespread wetting rains not expected.
Outflow winds from showers and thunderstorms that develop could
reach 50 mph. In addition, stronger south to southwest winds and
lowering humidity across central Nevada Wednesday will elevate
fire weather conditions and potentially affect new fire starts
that could occur Tuesday across this part of the state.

More typical isolated afternoon showers and a few thunderstorms
are possible for the end of the week across eastern and
northeastern Nevada but critical fire weather conditions are not
expected at this time.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 9 PM PDT Tuesday for Central Elko
County-Central Nevada-Toiyabe-Eastern Elko County-Northern Nye
County-Mojave-Southeastern Humboldt County and northern Lander
County-W Elko County, N Eureka and Lander Counties N of I80-
White Pine and Northeast Nye Counties.

Fire Weather Watch from Wednesday morning through Wednesday
evening for Central Elko County-Eastern Elko County-Humboldt
County-Quinn-Southeastern Humboldt County and northern Lander
County-W Elko County, N Eureka and Lander Counties N of I80.

&&

93/88/88/93

In the hours before

Special weather statement, Jul 20, 8:38 PM PST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Elko NV
938 PM PDT Mon Jul 20 2020

NVZ038-210530-
Southwest Elko County NV-
938 PM PDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR THE CEDAR FIRE IN SOUTHWESTERN
ELKO COUNTY UNTIL 1030 PM PDT...

At 933 PM PDT, an outflow boundary with winds was detected on radar,
headed for the Cedar Wildire operation. Expect a wind shift between
10 pm and 1030 pm.

Winds will be from the west as this outflow boundary passes. Wind
gusts up to 30 mph will be possible.

Locations impacted include...
South Fork.

LAT...LON 4059 11595 4068 11594 4071 11566 4053 11567
TIME...MOT...LOC 0433Z 272DEG 5KT 4063 11586

92

The radar

The Elko radar (KLRX), 94 km away, was scanning. The volume nearest the first event began at 08:57 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lander

When
July 21, 1:00 AM PST to 2:00 AM PST
Where
Lander County, 36.49 mi N of Austin Arpt
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
39.990, -117.320

Red Butte Raws (RBTN2), Elevation 5026 feet.

Thunderstorm Wind, Nye

When
July 21, 5:00 PM PST to 6:00 PM PST
Where
Nye County, 19.5 mi W of Sunnyside Moon Arpt
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
38.380, -115.510

Timber Mountain (TMBN2), Elevation 9000 feet.

Thunderstorm Wind, Humboldt

When
July 22, 4:00 PM PST to 5:00 PM PST
Where
Humboldt County, 2.6 mi SW of Rose Creek
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.890, -117.910

RSRNV, 11.1 SW Winnemucca, Elevation 4350 feet.

Thunderstorm Wind, Elko

When
July 23, 4:00 PM PST to 5:00 PM PST
Where
Elko County, 3.34 mi SE of Elko
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.800, -115.720

LMRNV, 3.4 miles SE Elko, Elevation 5786 feet.

Thunderstorm Wind, Elko

When
July 23, 4:00 PM PST to 5:00 PM PST
Where
Elko County, 3.34 mi SE of Elko
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.800, -115.720

SR-227 Lamoille Summit (EKSNV), Elevation 5786 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2020Every state in 2020This day in weather historyWarnings in Nevada, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902727, 902731, 902740, 902741, 902742.